Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 146, NWS Topeka, KS

August 20, 2021Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2021, 7:23 PM CDT for Pottawatomie County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 7:23 PM CDT (00:23 UTC)
Expired
Aug 20, 2021, 8:00 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KTOP 210023
SVRTOP
KSC149-210100-
/O.NEW.KTOP.SV.W.0146.210821T0023Z-210821T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
723 PM CDT Fri Aug 20 2021

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pottawatomie County in northeastern Kansas...

* Until 800 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located near Olsburg,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Westmoreland, Blaine, Olsburg and Wheaton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9631 3932 9665 3950 9665 3956 9631
TIME...MOT...LOC 0023Z 261DEG 28KT 3940 9660 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:46 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 20, 5:46 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
546 PM CDT Fri Aug 20 2021

.MESOSCALE DISCUSSION...
Issued at 546 PM CDT Fri Aug 20 2021

2230Z surface analysis showed the front from near Hebron, NE to
just west of Salina, KS. Thunderstorms have developed along this
boundary with some isolated wind and hail reports already. Radar
shows a fine line from near Marysville through Manhattan and
central Morris CO. This could be the prefrontal trough or a sudo
dryline with higher dewpoints to the east. There is some concern
that boundary layer moisture and instability may see a increase to
the east of this feature allowing storms to intensify. Surface
winds also remain slightly backed to the south southeast east of
the fine line features. So any discrete storms will have a better
chance for an organized updraft and more intense severe weather.
Right now they have been a little pulse and having trouble
sustaining an updraft. The expectation as the evening progresses is
for storms to congeal into lines and clusters with a damaging
wind threat emerging. Locally heavy rainfall could also cause some
problems.

&&

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 20 2021

The main concern for weather in the short-term is a negatively-
tilted shortwave trough that will be moving through the upper
Midwest this evening into Saturday morning. This wave will bring the
chance for a line of thunderstorms to form along the boundary in
northeast KS in the early to late evening hours.

At 20Z, mid-level water vapor imagery shows the trough moving into
the northern Plains. An associated weak surface low will slowly
propagate northeast along the trough axis bringing a cold front
into the forecast area. Warm sector CAPE values are ranging from
3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot
surface wind has advected moisture into the region, keeping
dewpoint temperatures in the mid to upper 70s across northeast
Kansas. With all of this moisture pooling ahead of the front,
PWATs will range from 1.5 to 2 inches indicating efficient
rainfall rates within given thunderstorms.

Temperatures are ranging from the upper 80s to the mid 90s across
the area. Given the excess moisture in the boundary layer, heat
index values have exceeded 105 degrees in spots. A heat advisory
will remain in place for several counties until 7 PM.

For this evening, thunderstorms will begin to form along the frontal
boundary with initial convection likely being isolated.
Development in north-central KS is expected to begin around 6-7pm
and with the line of storms arriving in the Topeka area around
8-9pm. The 0-6 km effective wind shear should remain around 20-30
knots and will begin to push convection into a line as it moves
east. 0-3 km SRH ahead of the boundary should increase to 150-200
as the LLJ increases to around 20-30 knots. With these factors in
mind and the lack of ample deep wind shear, tornado risk is not
high but a few brief tornadoes cannot be ruled out. The main risks
that will come with these storms will be the threat for strong
winds with DCAPE values around 1500 J/kg. Additionally, given
that these storms could produce efficient rainfall rates,
localized flash flooding could be a concern. Brief backbuilding of
storms could also cause concern for flash flooding as the cold
front passes. Widespread rainfall amounts will generally be around
0.25 to 0.75 inches with localized 1-2+ inch amounts.

The cold front will push through the area by Saturday morning
ushering in dryer and cooler air. High temperatures will remain in
the 80s for Saturday but will be followed by a warming trend. A
ridging pattern will set up over much of the south-central US
helping to warm high temperatures back in to the mid to upper 90s
through Wednesday. A few shortwaves could bring chances for
thunderstorms in the early week, but there is not much confidence on
the timing and positioning of these disturbances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 546 PM CDT Fri Aug 20 2021

Will use the CAMs consensus for timing TS in the terminals. The
RAP and NAM show a brief period of MVFR CIGS behind the initial
line of convection. So think conditions will improve by daybreak
Saturday. For additional details on convection see the meso
discussion above.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039-
054-055.

&&

MESOSCALE...Wolters
DISCUSSION...Teefey/Griesener
AVIATION...Wolters
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
509 PM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-212215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
509 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible through the evening. Storms
developing across north central Kansas now will move to the east
this evening and are expected to eventually form into lines and
clusters. There is an outside chance for a tornado and large hail
initially. But as storms develop into the clusters, damaging winds
and locally heavy rain are the main concern. Storms are forecast
to weaken towards the midnight hour and eventually exit east
central Kansas between 1 and 3 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Aug 20, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     2 SSW HOLLENBURG        39.96N 97.01W
08/20/2021  M71 MPH          WASHINGTON         KS   PUBLIC

            PERSONAL WEATHER STATION: KKSHOLLE1.

&&
Local storm report, Aug 20, 7:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 SE ENTERPRISE         38.90N 97.11W
08/20/2021  E60 MPH          DICKINSON          KS   TRAINED SPOTTER

            SPOTTER ALSO REPORTED SMALL TREE LIMBS
            FLYING AND POWER IS OUT.

&&

CP
Local storm report, Aug 20, 7:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 E ABILENE             38.92N 97.20W
08/20/2021  E60 MPH          DICKINSON          KS   TRAINED SPOTTER

            6 INCH TREE LIMB DOWN.

&&

NG
Special weather statement, Aug 20, 7:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Fri Aug 20 2021

KSZ010-011-210045-
Nemaha-Marshall-
715 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Nemaha and Marshall
Counties through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Oketo to 4 miles northwest of
Frankfort to 9 miles northwest of Blaine. Movement was east at 65
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marysville, Seneca, Blue Rapids, Frankfort, Centralia, Axtell,
Beattie, Bern, Corning, Summerfield, Goff, Vermillion, Oneida, Oketo,
Baileyville, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3980 9582 3960 9592 3957 9673 3974 9669
      4000 9672 4000 9585
TIME...MOT...LOC 0015Z 266DEG 58KT 3999 9648 3977 9645 3959 9652

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BD
Local storm report, Aug 20, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 W OKETO               39.96N 96.64W
08/20/2021  E60 MPH          MARSHALL           KS   EMERGENCY MNGR

&&

NG
Local storm report, Aug 20, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 E LEONARDVILLE        39.36N 96.83W
08/20/2021  E60 MPH          RILEY              KS   TRAINED SPOTTER

&&

NG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:07 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley38 min
Aug 20, 7:15 PM CDTSpecial Weather StatementTOPMarshall, Nemaha30 min
Aug 20, 7:27 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley33 min
Aug 20, 7:45 PM CDTSpecial Weather StatementTOPBrown, Jackson, Nemaha, Pottawatomie30 min
Aug 20, 7:51 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha39 min
Aug 20, 7:56 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Riley, Wabaunsee34 min
Aug 20, 8:01 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris44 min
Aug 20, 8:29 PM CDTSpecial Weather StatementTOPJackson, Wabaunsee31 min
Aug 20, 8:32 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee28 min
Aug 20, 8:33 PM CDTSpecial Weather StatementTOPCloud27 min
Aug 20, 8:58 PM CDTSpecial Weather StatementTOPBrown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 2 more47 min
Aug 20, 9:01 PM CDTSpecial Weather StatementTOPLyon29 min
Aug 20, 9:37 PM CDTSpecial Weather StatementTOPLyon, Osage23 min
Aug 20, 9:40 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee35 min
Aug 20, 9:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee32 min
Aug 20, 9:53 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee37 min
Aug 20, 10:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee45 min
Aug 20, 10:08 PM CDTSevere Thunderstorm WarningTOPJefferson37 min
Aug 20, 10:32 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson2 hr
Aug 20, 10:40 PM CDTSpecial Weather StatementTOPOsage50 min
Aug 20, 11:06 PM CDTSevere Thunderstorm WarningTOPOsage24 min
Aug 20, 11:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage25 min
Aug 21, 12:57 AM CDTSpecial Weather StatementTOPAnderson48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.